Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 59, NWS Pittsburgh, PA

June 14, 2003Marion County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 14, 2003, 9:43 PM EDT for Marion County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2003, 9:43 PM EDT (01:43 UTC)
Expired
Jun 15, 2003, 12:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marion County, WV

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 150147
FFWPBZ
WVC049-150445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
943 PM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN WEST VIRGINIA

* UNTIL 1245 AM EDT

* AT 943 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY      
  HEAVY AND SUSTAINED RAINFALL OVER AREAS THAT RECEIVED COPIOUS      
  RAINFALL AND FLOODING ON SATURDAY AFTERNOON. THE HEAVIEST RAINFALL 
  WILL CONTINUE TO FALL OVER GOOSE CREEK AND GRASSY 
RUN...GENERALLY      SOUTH OF FAIRMONT.

* OTHER LOCATIONS IN THE WARNING INCLUDE...POWELL...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:10 PM EDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jun 14, 3:10 PM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT SAT JUN 14 2003

FRONT IS RIGHT ON OUR DOORSTEP BUT DEWPOINTS SLOW TO DROP
IMMEDIATELY BEHIND.  TROUBLE AREA TODAY HAS BEEN ACROSS NORTHERN
WEST VIRGINIA WITH REPEATED CELLS MOVING DUE WEST TO EAST INTO THE
MOUNTAINS. HAVE EXTENDED THE FLOOD WATCH FOR OUR WEST VIRGINIA AND
MARYLAND COUNTY(S) WHICH SHOULD CONTINUE TO SEE RAINFALL THROUGH
TONIGHT.

HOW FAR SOUTH THE FRONT MOVES WILL DETERMINE CLOUD COVER OVERNIGHT
AND POSSIBILITY OF MORNING FOG...WILL LET THE EVENING SHIFT MAKE
THAT CALL BASED ON ACTUAL FRONT LOCATION.

PLEASANT WEATHER IN STORE FOR A FEW DAYS WITH HIGH PRESSURE MOVING
THROUGH THE LAKES.  THIS WILL HOLD THE BOUNDARY TO OUR SOUTH BUT AS
THE HIGH MOVES INTO THE ATLANTIC BY WEDNESDAY, WE COULD SEE A RETURN
FLOW OF MOISTURE...STILL SOME MODEL DIFFERENCES AND WENT WITH
COLLABORATION FOR TIMING LATE WEDNESDAY INTO THURSDAY.

THE GARDEN HAS PLENTY OF WATER NOW ITS TIME FOR SOME SUNSHINE.

PIT   61  80  58  81 /  40  10  10  10
HLG   60  79  57  78 /  40  10  10  10
MGW   61  80  59  79 /  50  10  10  10
ZZV   62  80  60  80 /  40  10   0  10
PHD   60  80  57  78 /  30  10  10  10
FKL   58  78  56  76 /  30  10  10  10
DUJ   57  77  54  76 /  30  10  10  10
LBE   60  79  57  78 /  40  10  10  10
BTP   58  78  56  76 /  30  10  10  10
IDI   57  77  54  76 /  30  10  10  10
ODM   59  76  53  74 /  70  30  10  10

.PBZ...
MD...FLOOD WATCH FOR THIS EVENING FOR ZONE MDZ001.

OH...NONE.
PA...NONE.
WV...FLOOD WATCH FOR THIS EVENING FOR ZONES
WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Jun 14, 5:00 AM EDT, 16 hours 43 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE WILL DEVELOP ACROSS THE AREA TODAY.
THESE STORMS COULD PRODUCE VERY HEAVY RAINFALL...ESPECIALLY DURING
THE AFTERNOON HOURS. HOWEVER...AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 14, 3:55 PM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
355 PM EDT SAT JUN 14 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    2 E COLFAX                WV   FLASH FLOODING
06/14/03   MARION                         EOC REPORTS MAJOR FLOODING
                                          ALONG ROUTE 310. NUMEROUS
                                          ROADS WASHED OUT. REPORTED
                                          BY EMERGENCY MANAGEMENT
Local storm report, Jun 14, 5:25 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
0525 PM EDT SAT JUN 14 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    2 E COLFAX                WV   FLASH FLOODING
06/14/03   MARION                         EOC REPORTS MAJOR FLOODING
                                          ALONG ROUTE 310. NUMEROUS
                                          ROADS WASHED OUT. REPORTED
                                          BY EMERGENCY MANAGEMENT

0340 PM    4 NE VALLEY FALLS S.P.    WV   FLASH FLOODING
06/14/03   MARION                         HOPEWELL ROAD FLOODED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0500 PM    NEWBURG                   WV   FLASH FLOODING
06/14/03   PRESTON                        SCOTCH HILLS ROAD OFF OF
                                          ROUTE 92 FLOODED. REPORTED
                                          BY EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:26 AM EDTFlash Flood WarningPBZMarion3 hr
Jun 15, 3:25 AM EDTFlash Flood WarningPBZPreston3 hr
Jun 15, 1:57 PM EDTFlash Flood WarningPBZPreston, Tucker3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.